Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS New Orleans, LA

June 27, 2004Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 27, 2004, 9:45 AM CDT for Washington Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 9:45 AM CDT (14:45 UTC)
Expired
Jun 27, 2004, 10:30 AM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS54 KLIX 271445
SVRNEW
LAC117-271530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
945 AM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA

* UNTIL 1030 AM CDT

* AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNT HERMAN...OR ABOUT 9 MILES WEST OF
  FRANKLINTON...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3100 9034 3072 9026 3071 8987 3101 8976

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:30 AM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 3:30 AM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CDT SUN JUN 27 2004

.DISCUSSION...
WILL BE DRASTICALLY CUTTING POP NUMBERS FOR TODAY. DRY AIR AS
ADVERTISED BY YESTERDAYS MODEL SOLUTIONS WAS RIGHT ON TARGET. THIS
MORNING...THE DRY SUBSIDENT AIR IS ON THE LEADING EDGE OF SHORT WAVE
RIDGE BUCKELING UP INTO THE CENTRAL GULF COAST. THIS CAN BE SEEN
BEST ON WV IMAGERY. THIS SUBSIDENT REGION SHOULD NOT MOVE MUCH TODAY
WITH THE TROUGH KEEPING THINGS TIED UP TO THE WEST. THE GRADIENT
WHERE SH/TS FORM WILL BE SHARP. CURRENTLY WILL GO WITH ISOLATED OVER
THE EASTERN MOST PORTION OF AREA WHILE BETTER MOISTURE PROFILES HOLD
ON FROM NEW ORLEANS WEST KEEPING POP NUMBERS A LITTLE HIGHER.
INTERESTING THING TO SEE TODAY IS HOW THE SQUEEZE PLAY WILL BE
HANDLED BY THE TWO SYSTEMS. ATTM A SHORT WAVE MOVING NE ALONG THE
EAST SIDE OF THE TROUGH AXIS IN TX AND THE RIDGING OVER THE CENTRAL
GULF COAST IS SQUEEZING AN AREA OF INCREASED MOISTURE BETWEEN THEM.
CANT RULE OUT MORNING ACTIVITY STARTING UP DUE TO THIS FEATURE WHICH
AFTER LOOKING AT RADAR IS ACTUALLY STARTING. THIS ACTIVITY SHOULD
RELAX ONCE THE CURRENT SHORT WAVE OVER WESTERN LA EJECTS NE. THE
NEXT ONE WILL BE MOVING IN LATER THIS MORNING AND AFTERNOON. WITH
THE SHORT WAVE RIDGING IN BASICALLY THE SAME PLACE...WOULDNT BE
SURPRISED TO SEE A FEW TS GO SEVERE SINCE WE SHOULD GET PLENTY OF
HEATING THROUGH MID DAY AND THE SQUEEZE PLAY ONCE AGAIN COMMENCES
DUE TO THE NEXT SHORT WAVE. THE LINE WHERE TS FORM AND/OR GO SEVERE
SHOULD SET UP QUITE SHARP ONCE AGAIN. THE LINE SHOULD BE FROM
POPLARVILLE TO NEW ORLEANS TO HOUMA. ANY CITY ALONG AND WEST OF THIS
LINE WILL HAVE A CHANCE AT SEEING SCATTERED SH/TS AS WELL AS THE
POSSIBILITY OF AN ISOLATED SEVERE TS. WILL MENTION THIS IN HWO THIS
MORNING.

TROUGH OUT WEST THAT HAS BEEN SENDING NUMEROUS SHORT WAVES ACROSS
THE AREA SHOULD BEGIN TO LIFT OUT TODAY AND WEAKEN. THE STATIONARY
SFC BOUNDARY OVER NORTHERN LA SHOULD NOT MAKE MUCH HEADWAY THROUGH
THE WEEK AND AS THOUGHT YESTERDAY...THE AVN IS BACKING OFF ON DRY
AIR SURGE FARTHER SOUTH AND IS NOW BRINGING IT EASTWARD WHICH SEEMS
MORE LIKELY. THIS KEEPS THE MAJOR RAINFALL NORTH OF THE AREA. BUT
POPS DO NOT DROP SIGNIFICANTLY BUT SETTLE BACK TO A MORE SEANONAL
TREND FOR A WHILE. THE CBRZ BEGINS TO GET STARTED AGAIN BY MONDAY
AND TUESDAY CAUSING EARLY SH/TS TO BREAK OUT AND MAKING ITS WAY AS
FAR INLAND AS THE STATIONARY SFC BOUNDARY. OTHERWISE THE HOT MUGGIES
ARE BACK FOR EXTREME SE LA AND SOUTH MISS COASTS.

&&

PRELIMINARY POINT NUMBERS...
MCB 88 70 89 71 / 40 20 50 20
BTR 90 72 91 72 / 40 20 40 20
MSY 90 75 91 75 / 30 10 30 20
GPT 86 73 88 74 / 20 00 30 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.

&&

17
Hazardous weather outlook, Jun 27, 6:10 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
610 AM CDT SUN JUN 27 2004

LAZ034>040-046>050-056>067-MSZ068>071-077-271600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-LOWER LAFOURCHE-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
610 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MISSISSIPPI
AND A LARGE PORTION OF SOUTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING...
MANY AREA RIVERS ARE AT OR ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT AN ISOLATED SEVERE THUNDERSTORMS IS POSSIBLE.
THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE WIND GUSTS TO 58 MPH OR GREATER...LARGE HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL PERSIST THROUGH TUESDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LAZ068>070-MSZ080>082-271600-
HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST BERNARD-
610 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL MISSISSIPPI AND
COASTAL SECTIONS OF EXTREME SOUTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING...
MANY AREA RIVERS ARE AT OR ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL PERSIST MONDAY AND
TUESDAY. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

In the hours before

Local storm report, Jun 27, 9:01 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
901 AM CDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     WATSON                  30.58N 90.95W
06/27/2004                   LIVINGSTON         LA   LAW ENFORCEMENT

            TREES DOWN IN SEVERAL LOCATIONS...BLOCKING ACCESS TO
            NUMEROUS ROADS.

&&

22
Special weather statement, Jun 27, 9:18 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
918 AM CDT SUN JUN 27 2004

LAZ037>040-050-MSZ069>071-271505-
AMITE-LIVINGSTON-PIKE-ST HELENA-ST TAMMANY-TANGIPAHOA-WALTHALL-
WASHINGTON-
918 AM CDT SUN JUN 27 2004

...STRONG THUNDERSTORMS MOVING ACROSS MUCH OF EAST CENTRAL
   LOUISIANA AND EXTREME SOUTH MISSISSIPPI...
...SEVERE THUNDERSTORM POTENTIAL INCREASING...

AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS...SOME STRONG...EXTENDING FROM NEAR
MCCOMB MISSISSIPPI...TO GREENSBURG LOUISIANA...TO NEAR LIVINGSTON.
ADDITIONAL THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE LINE FROM
TYLERTOWN MISSISSIPPI TO NEAR HAMMOND LOUISIANA. MOVEMENT OF THE
LINE OF THUNDERSTORMS WAS EAST AT 20 MPH WITH INDIVIDUAL STORMS
MOVING NORTHEAST AT 30 MPH.

AT 840 AM...THE LIVINGSTON PARISH SHERIFFS OFFICE REPORTED TREES DOWN
IN SEVERAL LOCATIONS IN THE WATSON AREA.

THE STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING...WINDS
GUSTS TO 50 MPH...SMALL HAIL...AND HEAVY DOWNPOURS OF RAIN AS THEY
MOVE ACROSS THE INTERSTATE 55 CORRIDOR...EASTWARD TOWARDS
TYLERTOWN...FRANKLINTON...AND FOLSOM THROUGH 10 AM. A FEW STORMS
MAY BECOME SEVERE AND PRODUCE WINDS OVER 60 MPH AND PENNY SIZE HAIL
LATER THIS MORNING. STAY TUNED TO NOAA WEATHER RADIO AND MEDIA
OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS ON THESE
STORMS.

&&

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:03 AM CDTSevere Thunderstorm WarningLIXSaint Tammany27 min
Jun 27, 11:31 AM CDTSevere Thunderstorm WarningLIXSaint Tammany44 min
Jun 27, 12:24 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Jun 27, 1:26 PM CDTSpecial Marine WarningLIX64 min
Jun 27, 2:49 PM CDTSpecial Marine WarningLIX56 min
Jun 27, 2:54 PM CDTSevere Thunderstorm WarningLIXSaint Tammany36 min
Jun 27, 3:01 PM CDTSpecial Marine WarningLIX59 min
Jun 27, 4:10 PM CDTSpecial Marine WarningLIX50 min
Jun 27, 4:10 PM CDTSpecial Marine WarningLIX50 min
Jun 27, 4:55 PM CDTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.